top

Drugs, Drugs And More Drugs

This part of the LCP is probably the most complex for a relative or patient to understand; it is our experience that relatives are often horrified at the changes they see after the administration of drugs. Believing the drugs to be the answer to a patient’s needs they find themselves faced with a once coherent person, on entry to the hospital, who is now comatose. Being told that this is what to expect they are left feeling helpless. This is a long way from Cecily Saunders belief that people should

“Live until they die.”


Page 5 of the Core Documentation, LCP for the Dying, lists the following possible symptoms in the last hours or days of life.

  • Pain
  • Agitation
  • Respiratory Tract Secretions
  • Nausea/Vomiting
  • Dyspnoea (difficulty or laboured breathing)

The LCP also makes mention of a p.r.n. approach meaning pro re nata, a latin phrase meaning “in the circumstances” or “as the circumstances arise.” There can be problems in the pattern of an MDT (Multi Disciplinary Team) making all assessment decisions. This may soon give way to LCP assessments by just a nurse and a doctor (top of page 4/5/6 LCP Core Doc) making all the decisions about giving drugs. This may seem a divisive statement to some of those clinicians who support the LCP, but our experience is that this is precisely what is happening. So, could ‘senior’ be a recently qualified nurse with very little or no experience of palliative care?